Alert archive / Florida / Gale Warnings in 2024
Gale Warning 12, NWS Tallahassee, FL
NWS Tallahassee, FL issued this gale warning at Dec 10, 2024, 2:52 PM EST. It took effect at Dec 11, 2024, 1:00 AM EST. It was in force for 17 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 10, 2024, 2:52 PM EST (19:52 UTC)
- In effect from
- Dec 11, 2024, 1:00 AM EST
- Expired
- Dec 11, 2024, 6:00 PM EST
- In force
- 17 hr
- Issued by
- NWS Tallahassee, FL
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this gale warning went out at Dec 10, 1:00 PM EST, 1 hour 52 minutes earlier.
Area forecast discussion, Dec 10, 1:00 PM EST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
100 PM EST Tue Dec 10 2024
...New AVIATION...
.UPDATE...
Issued at 1018 AM EST Tue Dec 10 2024
The previous forecast is pretty much on track. Some breaks in the
clouds across FL and into SW Georgia could indicate increasing
instability in the area. Additionally, the low level jet may be a
bit stronger than anticipated later today. These factors could
combine to lead to a slightly higher severe threat than previously
thought. The primary threats appear to be damaging winds, locally
heavy rainfall, and a few tornadoes possible. The best time period
for severe weather appears to be later this afternoon into the
overnight hours.
&&
.NEAR TERM...
(Today and tonight)
Issued at 238 AM EST Tue Dec 10 2024
A large upper trough will swing down to the Southeastern US today
serving as a kicker system atop a stagnant frontal boundary
resulting in heavy rain and some severe threat for the tri-state
area today. The upper trough is forecast to continue deepening as
it swings toward the area with renewed forcing over the
aforementioned frontal boundary resulting in multiple broken bands
of convection expected to train over our FL Panhandle, SE AL, and
adjacent SW GA counties. Most of the convection should remain
confined over our SE AL counties for the majority of tomorrow
through the late afternoon before the arrival of the upper trough
with convection gradually trekking east through the overnight
hours. With the convection training for an extended period of
time, a marginal risk (1/4) for excessive rainfall has been issued
by the Weather Prediction Center (WPC) covering nearly the
entirety of the forecast area with the exception of the
easternmost FL Big Bend. For specific amounts, see the hydro
discussion below.
Regarding the severe threat, deep layer shear increases markedly to
around 60kts as the upper trough takes on a neutral tilt as it
deepens over the area. Additionally, we do see an increase with low-
level shear increasing to around 30-40 kts as low-level mass
response appears to have improved with the hi-res guidance
compared to last nights forecast. However, the main limiting
factor will be somewhat warmer mid-level temperatures which may
serve to limit buoyancy as a result of persistent cloud cover.
Regardless, an ample kinematic environment exists tomorrow which
may result in a few damaging wind gusts and perhaps a couple
tornadoes with any storm that is able to mature. Convection
appears to become more robust going into the overnight hours
tonight as the better forcing arrives to the area. A marginal risk
(1/5) has been issued by the Storm Prediction Center (SPC)
covering the majority of the forecast area, excluding the
easternmost FL Big Bend.
&&
.SHORT TERM...
(Wednesday through Thursday night)
Issued at 238 AM EST Tue Dec 10 2024
Widespread rain and embedded thunderstorms will be ongoing during
daybreak Wednesday as a strong cold front approaches. The severe
risk that was present in the early morning hours of Wednesday will
continue until the mid-morning frontal passage across the forecast
area. Temperatures are not expected to warm much, if at all,
beyond their morning values as steady advection of cold air behind
the front occurs. Expect very breezy conditions after the frontal
passage as 15 to 20 mph winds along with gusts to around 30 mph
develop for the afternoon hours.
Surface high pressure fills into the region behind the front with
clear skies and lighter winds expected for the overnight hours
into Thursday morning. A chilly night is expected with widespread
lows around freezing except along the coast where they'll be in
the mid 30s. Held off from going lower than our current forecast
temperatures given the position of the surface high and the
likelihood of light winds remaining in place overnight that would
prevent the most ideal radiational cooling pattern. The chilly
conditions continue into Thursday with high temperatures
struggling to climb into the mid/upper 50s under mostly sunny
skies.
&&
.LONG TERM...
(Friday through Monday)
Issued at 238 AM EST Tue Dec 10 2024
A fairly progressive upper level pattern remains in place through
the weekend and the sensible weather pattern will see
temperatures warm as surface high pressure moves off east into the
Atlantic. Given no significant low-level moisture return in the
period, rain chances remain fairly low, but we could squeeze out a
few showers from the progressive pattern over the weekend, but
the greater chances for now appear to remain further off to our
north and west. High temperatures should be back in the upper 60s
and low 70s by Saturday and remain that way into early next week.
&&
.AVIATION...
(18Z TAFS)
Issued at 1246 PM EST Tue Dec 10 2024
Mainly MVFR conds are ongoing this aftn with thick clouds
areawide outside of VLD amidst S winds ~10-12 kts. Convection may
impact DHN/ECP the next few hrs, followed by renewed development
after 0Z. Used the HREF/HRRR to time the onset of SHRA/VCTS, but
low confidence in thunder prompts PROB30 groups for -TSRA attm. It
appears 10-15Z is the window for best storm coverage as a sharp
front moves W to E. Expect IFR/LIFR conds with this activity and
gusty winds W/NW winds following FroPa by tmrw morning.
&&
.MARINE...
Issued at 238 AM EST Tue Dec 10 2024
Southerly winds ahead of a cold front will persist through
this afternoon increasing to advisory-level late tonight. Showers
and a few thunderstorms are likely ahead of the front. Behind the
front on Wednesday, winds will quickly shift out of the north to
northwest with gale force gusts possible over the western waters.
Winds over the eastern waters will likely be advisory level, but
can't rule out some gale force gusts. Seas will build to 6 to 9
feet over the waters. Winds and seas will subside below gale
conditions quickly Wednesday evening but borderline
advisory/cautionary winds will continue through the remainder of
the week and into the early part of the weekend.
&&
.FIRE WEATHER...
Issued at 238 AM EST Tue Dec 10 2024
Multiple rounds of wetting rain is expected today through
tomorrow morning across the tri state area with showers and
thunderstorms likely. Following these storms, a cold front will
swing through the area clocking winds to northwesterly ushering in
dry cold air. Transport winds out of the northwest will increase to
25-30mph yielding high dispersions Wednesday afternoon.
&&
.HYDROLOGY...
Issued at 238 AM EST Tue Dec 10 2024
Locally heavy rainfall still remains possible through Wednesday
as a cold front slowly approaches the area before getting a larger
push out of the area Wednesday. Additional widespread rainfall
totals of 1 to 3 inches are expected along and west of the
Apalachicola and Flint Rivers. The reasonable worst case event-
total rainfall (10% chance of exceeding) is about 4 - 6 inches in
these areas when including Monday night's rainfall. Rainfall
totals drop off quickly to the south and east. Flash flooding is
possible as flash flood guidance is about 2.5 to 3.5 inches in one
hour or 3 to 4.5 inches within 3 hours. Overnight hi-res guidance
has shifted slightly north and west overnight and now The Weather
Prediction Center counties has moved the slight (level 2 of 4)
risk just north of our southeast Alabama and southwest Georgia
counties and replaced them with a marginal risk (level 1 of 4)
for excessive rainfall.
This rainfall will cause some rises on area rivers, such as the
Pea, Choctawhatchee, Kinchafoonee, and Muckalee; but NAEFS
guidance is in agreement that the rivers should remain at or below
action stage. This is due to the rather dry antecedent conditions
leading to low river levels. The HEFS is a bit more bullish with
showing some possibility of minor flooding along these rivers.
However, this incorporates the rainfall totals that are higher
than our current reasonable worst case scenario.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 75 62 66 33 / 10 70 90 0
Panama City 75 59 61 37 / 40 90 90 0
Dothan 75 54 56 33 / 70 90 70 0
Albany 75 59 61 32 / 40 90 90 0
Valdosta 79 65 68 33 / 0 40 90 0
Cross City 77 66 70 32 / 0 30 60 0
Apalachicola 73 63 67 38 / 20 70 70 0
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Thursday afternoon for FLZ108-112-
114-115.
GA...None.
AL...None.
GM...Small Craft Advisory from 7 AM Wednesday to 3 AM EST Thursday
for GMZ730-755-765-775.
Gale Watch from late tonight through Wednesday afternoon for
GMZ750-752-770-772.
&&
UPDATE...Merrifield
NEAR TERM...Worster
SHORT TERM...Dobbs
LONG TERM....Dobbs
AVIATION...IG3
MARINE...Dobbs
FIRE WEATHER...Worster
HYDROLOGY...YoungIn the hours before
Special weather statement, Dec 10, 1:28 PM EST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1228 PM CST Tue Dec 10 2024
ALZ065-101915-
Coffee AL-
1228 PM CST Tue Dec 10 2024
...GUSTY SHOWERS WILL IMPACT NORTHWESTERN COFFEE COUNTY THROUGH 115
PM CST...
At 1227 PM CST, Doppler radar was tracking gusty showers near Elba,
moving northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Elba, Lee, Chestnut Grove, Curtis, Carl Folsom A/p, Victoria, Danleys
Crossroads, Lowry Mill, Wilkinstown, Zoar, Camp Humming Hills, Wise
Mill, Arcus, Bluff Spring, Jack, and Pine Level.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3146 8620 3162 8605 3162 8591 3155 8590
3146 8598 3135 8613 3134 8620
TIME...MOT...LOC 1827Z 223DEG 27KT 3140 8615
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
97-OLIVERThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 10, 3:23 AM EST | Small Craft Advisory | TAE | 60 hr | |
| Dec 10, 2:48 PM EST | Wind Advisory | TAE | Bay, Franklin, Gulf, Jackson, Walton | 25 hr |
| Dec 10, 1:28 PM EST | Special Weather Statement | TAE | Coffee | 47 min |
| Dec 10, 4:14 PM EST | Special Weather Statement | TAE | Coffee | 46 min |
| Dec 10, 4:54 PM EST | Special Weather Statement | TAE | Dale | 21 min |
| Dec 10, 6:07 PM EST | Special Weather Statement | TAE | Coffee, Dale | 53 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.